Hail, Cherokee
- When
- May 11, 5:10 PM CST
- Where
- Cherokee County, 2.57 mi NW of Quimby
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.660, -95.660
Thunderstorms in the late afternoon and early evening of May 11th produced large hail and damaging winds in northwest Iowa, as well as two tornadoes which caused damage. The severe weather occurred in Cherokee, O'Brien, and Sioux Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms in the late afternoon and early evening of May 11th produced large hail and damaging winds in northwest Iowa, as well as two tornadoes which caused damage. The severe weather occurred in Cherokee, O'Brien, and Sioux Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 2:50 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT SUN MAY 11 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 347 PM CDT SUN MAY 11 2014 COMPLEX FORECAST CONTINUES THIS AFTERNOON INTO THE OVERNIGHT. CURRENT ANALYSIS SHOWS SURFACE LOW PRESSURE OVER WESTERN KANSAS. KIND OF A DUAL WARM FRONT SIGNATURE. WITH MAIN AND STRONGEST WARM FRONT ACROSS FAR SOUTHERN NEBRASKA INTO SOUTHWEST IOWA...WHICH WAS REINFORCED BY THE OVERNIGHT MCS. MODELS IN GOOD AGREEMENT WITH THE POSITION OF THIS FRONT...AND ALL GUIDANCE SUGGESTS IT WILL ONLY SLOWLY MOVE NORTH TODAY. THIS IS THE AREA...SOUTHEASTERN NEBRASKA INTO SOUTHWESTERN IOWA...AT GREATEST RISK FOR SEVERE WEATHER AND TORNADOES...AS HIGHLIGHTED BY THE SPC OUTLOOK. FURTHER NORTH WE HAVE A SECONDARY WARM FRONT RUNNING FROM THE TRIPLE POINT OVER SOUTHERN NEBRASKA...NORTHEAST TO JUST SOUTH OF STORM LAKE. MARGINAL SURFACE INSTABILITY IS BEGINNING TO FORM IN THIS AREA...ALTHOUGH MOST OF IT IS REMAINING SOUTH OF OUR CWA. ALSO LARGE SCALE LIFT INCREASING ON THE NOSE OF A PV WAVE IS HELPING TO TRIGGER ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST HALF OF THE CWA. THESE SHOULD STAY BELOW SEVERE LIMITS AND PUSH NORTH OF THE AREA BY THIS EVENING. DAYTIME HEATING AND INCREASING FORCING HAS ALSO HELPED FIRE CONVECTION ACROSS SOUTH CENTRAL NEBRASKA. THE STRONGEST SURFACE BASED SUPERCELLS WILL LIKELY RIDE FROM NEAR THE SOUTHERN WARM FRONT TO THE SECONDARY WARM FRONT...AND THUS STAY SOUTH OF OUR CWA. ALTHOUGH WILL NEED TO WATCH AREAS FROM SIOUX CITY TO STORM LAKE. LOW LEVELS REMAIN STABLE...BUT ENOUGH DESTABILIZATION IS POSSIBLE FOR STORMS MOVING INTO THIS AREA TO TAP INTO THE NEAR SURFACE LAYER. IF THIS HAPPENED AN ISOLATED TORNADO WOULD BE POSSIBLE. WHILE THIS STILL SEEMS TO BE A LOW THREAT...IT IS NOT IMPOSSIBLE AND WILL NEED TO MONITOR TRENDS. SEEMS MORE LIKELY THAT STORMS THAT FORM AND MOVE INTO OUR CWA WILL STAY ELEVATED...BASED ABOVE THE LOW LEVEL STABLE LAYER. DECENT ELEVATED INSTABILITY SHOULD INCREASE AND COULD MAKE IT ALL THE WAY TO ALMOST THE JAMES RIVER. QUESTION IS HOW MUCH MOISTURE WE CAN GET ADVECTED INTO THE CWA...WITH THE CONVECTION TO OUR SOUTH HAMPERING THIS TO A DEGREE. SEEMS LIKE A GOOD BET THAT NORTHWEST IOWA AND SOUTHWEST MINNESOTA WILL GET INTO THE ACTION...LESS CERTAIN FURTHER NORTHWEST. WITH THE ELEVATED WARM FRONT WELL TO OUR NORTH...EVEN PARCELS LIFTED FROM NEAR 750 MB SHOULD HAVE AROUND 40 KTS OF SHEAR TO WORK WITH. SO THOUGHT IS ELEVATED SUPERCELLS WILL BE POSSIBLE IF WE CAN GET THE MOISTURE AND ELEVATED INSTABILITY INTO THE AREA. MAIN THREAT WOULD BE LARGE HAIL WITH ANY STORM. AGAIN HIGHEST SEVERE THREAT SHOULD BE ACROSS NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA WHERE CONFIDENCE IS HIGHEST ON INSTABILITY...THREAT IS MORE CONDITIONAL TOWARDS INTERSTATE 29. DO LIKE THE HRRR IDEA OF PUSHING EVERYTHING EAST BY LATER THIS EVENING AS STORMS ORGANIZE AND HELP PUSH THE FRONT EATS OF THE CWA. STILL COULD BE SOME SCATTERED SHOWERS...BUT MOST OF THE OVERNIGHT MAY END UP FREE OF HEAVY RAIN. ANOTHER PUSH OF THETAE ADVECTION LATE TONIGHT INTO EARLY MONDAY AS THE WHOLE SYSTEM BEGINS MOVING NORTHEAST. PRETTY GOOD LARGE SCALE LIFT TOO AS A STRONG JET ROUNDS THE BASE OF THE TROUGH. THUS THINKING PRECIPITATION COVERAGE WILL RAPIDLY INCREASE LATER TONIGHT INTO TOMORROW. MOST OF THIS WEST OF THE JAMES RIVER WILL BE MORE STABLE SHOWERY PRECIPITATION. DOES LOOK LIKE ELEVATED INSTABILITY WILL REMAIN TO THE EAST...THUS SHOULD GET SOME THUNDER OUT OF THE ACTIVITY. MAYBE EVEN SOME MARGINALLY SEVERE HAIL LATE TONIGHT INTO MONDAY MORNING GIVEN THE WIND PROFILES IF ENOUGH INSTABILITY IS PRESENT. ANY SURFACE BASED SEVERE WEATHER SHOULD STAY EAST OF THE CWA. SO OVERALL MONDAY LOOKS LIKE A PRETTY WET DAY WITH HIGHS IN THE 40S AND 50S. WINDS WILL BE ON THE INCREASE AS WELL...WITH AROUND 35 KTS AT 925 MB. WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA ALONG AND WETS OF THE JAMES RIVER...WITH GUSTS APPROACHING 40 KTS. GIVEN EXPECTED WEAK MIXING DUE TO THE RAIN AND MARGINAL WINDS ALOFT...WILL HOLD OFF ON AN ADVISORY FOR NOW. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 347 PM CDT SUN MAY 11 2014 IN THE LONGER TERM...THE WEATHER IS HIGHLIGHTED BY MUCH BELOW NORMAL TEMPERATURES FOR A BULK OF THE UPCOMING WEEK. FOR MONDAY NIGHT...DECIDED TO RAISE POPS TO A LOW END LIKELY CATEGORY IN SOME OF OUR WESTERN ZONES. ALTHOUGH THE GFS IS DRY BY MONDAY EVENING... THE HIGHER RESOLUTION MODELS DO HANG BACK DEEPER RESIDUAL MOISTURE IN OUR FORECAST AREA...ESPECIALLY FOR LOCATIONS WEST OF I 29. IN ADDITION...BOTH THE NAM AND GFS SHOW TROWALING MONDAY EVENING IN THE 305-315K LAYER. STILL...RAINFALL WILL BE LIGHT EVEN IN OUR WESTERN ZONES...WITH OUR EASTERN ZONES NOT SEEING MUCH OF A RAINFALL POTENTIAL. ALTHOUGH COOL...THE CLOUD COVER AND WIND WILL HELP OUR LOWS FROM PLUMMETING TOO FAR MONDAY NIGHT WITH READINGS MOSTLY A COUPLE OF DEGREES EITHER SIDE OF 40. THEN THE UPPER LOW BEGINS TO MEANDER ACROSS SOUTHERN CANADA AND THE NORTHERN MS VALLEY ALL THE WAY FROM TUESDAY THROUGH THURSDAY... EVENTUALLY LIFTING INTO THE WESTERN GREAT LAKES BY FRIDAY. THEREFORE VERY CHILLY WEATHER FOR THIS TIME OF YEAR WILL FOLLOW SUIT. EVEN THE BIAS CORRECTED TEMPERATURES ARE NOW COLD...AND THEY HAVE BEEN THE BEST RECENTLY IN OUR FORECAST AREA IN CAPTURING WARM... MIXED OUT TEMPERATURES DURING THE DAYTIME. INSTABILITY CU WILL POP ON TUESDAY WITH A STRONG UPPER CYCLONIC FLOW EXISTING...WITH A SMALL CHANCE FOR LIGHT SHOWERS AROUND BROOKINGS AND SOUTHWEST MN. AFTER SUNSET...SKIES WILL CLEAR TUESDAY NIGHT FOLLOWED BY SOME MORE INSTABILITY DAYTIME CU ON WEDNESDAY...AND THERE ARE STRONG INDICATIONS THAT A SHORT WAVE WILL DIVE DOWN THE NORTHWEST FLOW ALOFT GIVING THE POSSIBILITY OF MORE WIDELY SCATTERED LIGHT SHOWERS ACROSS THE ENTIRE FORECAST AREA. BUT LOW POPS ARE STILL WARRANTED AS A QUESTION EXISTS AS TO HOW MUCH OF THIS RAINFALL WILL ACTUALLY MEASURE. ULTIMATELY...THIS SHORT WAVE WILL REINFORCE THE PARENT UPPER LOW AND KEEP OUR CYCLONIC FLOW GOING WITH A FEW SHOWERS AGAIN POSSIBLE ON THURSDAY. AS MENTIONED ABOVE...TUESDAY THROUGH THURSDAY WILL BE COLD WITH HIGHS ONLY IN THE 50S TO AROUND 60. FURTHERMORE...MIXED LAYER WINDS ARE STOUT ON TUESDAY PROMISING BREEZY CONDITIONS...LESS SO ON WEDNESDAY BUT STILL THE WIND WILL BE STRONG ENOUGH TO GIVE A RATHER RAW DAY. ONE THING TO WATCH FOR BOTH TUESDAY NIGHT AND WEDNESDAY NIGHT AS SKIES CLEAR AFTER SUNSET AND WINDS SUBSIDE...IS THE POSSIBILITY OF FROST HERE AND THERE. DID NOT PUT THEM IN THE GRIDS YET...AND CERTAINLY DID NOT ISSUE ANY FROST HEADLINES. BUT SOME OF OUR LOWS DO FALL INTO THE MID 30S SO WOULD NOT BE SURPRISED TO SEE SOME LIGHT FROST IN LOW LYING AREAS. FURTHER OUT FRIDAY THROUGH SUNDAY...THE UPPER LOW FINALLY MOVES INTO THE GREAT LAKES...THE NORTH OF THE GREAT LAKES ALLOWING THE FLOW TO BECOME QUASI ZONAL. THERE MAY BE SOME WARM AIR ADVECTION SHOWERS ON SUNDAY AS THE NEXT UPPER TROUGH BEGINS TO DIG DOWN THE WESTERN U.S. COAST. THEREFORE HIGHS WILL FINALLY WARM UP INTO THE 60S FRIDAY THROUGH SUNDAY WITH LOWS ALSO MODERATING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY) ISSUED AT 345 PM CDT SUN MAY 11 2014 CONVECTION IS EXPECTED TO FORM IN NORTHWEST IA AND ADJACENT AREAS THIS EVENING...AND WAS INCLUDED IN THE KFSD AND KSUX TAF SITES. IT IS POSSIBLE THAT SOME OF THE STORMS COULD BECOME RATHER STRONG ESPECIALLY CLOSE TO AN INVERTED TROUGH NEAR SIOUX CITY AND STORM LAKE...EXTENDING NORTHEASTWARD TO AROUND SPENCER IA. FURTHER WEST... CONDITIONS WILL BE MORE STABLE AT KHON SO ONLY RAIN WAS MENTIONED THERE. THE CATEGORIES WILL LIKELY LOWER INTO THE IFR AND LOWER END MVFR CATEGORIES BY OVERNIGHT AND LASTING THROUGH MONDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM...MJ AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 112 PM CDT SUN MAY 11 2014 SDZ038>040-050-052>055-057>061-063>065-068-121815- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014- SDZ071-121815- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA- UNION- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE AREA AFTER 5 PM...AND CONTINUE THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THESE STORMS WILL PRODUCE BRIEF BURSTS OF HEAVY RAIN...WITH MINOR URBAN FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. MNZ071-072-080-097-098-SDZ056-062-066-067-069-070-121815- LINCOLN-LYON-MURRAY-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-YANKTON- CLAY- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP AND MOVE INTO THE AREA AFTER 6 PM AND CONTINUE INTO THIS EVENING. SMALL HAIL WILL BE POSSIBLE IN ANY STORM. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE UP TO HALF DOLLAR SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.
The Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
5 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Large hail was accompanied by damaging winds.
Thunderstorm winds caused tree damage. The winds were accompanied by large hail.
A tornado damaged 3 farmsteads in including damage to at least one house. The greatest damage was to structures and vehicles at a dairy farm.
A tornado tracked less than one mile over open country, causing no reported damage.
A tornado damaged a trees, and damaged a vehicle with flying debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515536, 515538, 515542, 515543, 515544, 516469, 516466, 516467, 516468.